Thunderstorm Wind, Shenandoah
- When
- July 13, 12:46 PM EST
- Where
- Shenandoah County, Mt Jackson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.750, -78.650
Trees and powerlines downed.
Several frontal boundaries were draped across the mid-Atlantic during this period. These fronts provided a focus for the development of thunderstorms across central Virginia and western Maryland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Several frontal boundaries were draped across the mid-Atlantic during this period. These fronts provided a focus for the development of thunderstorms across central Virginia and western Maryland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 13, 9:45 AM EST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1045 AM EDT WED JUL 13 2005 .UPDATE... BACK DOOR FRONT AND LOW LEVEL MOISTURE UNDER A SHALLOW INVERSION IS CREATING SOME PROBLEMS IN OUR NE COUNTIES...AND MAY CONTINUE MUCH OF THE DAY AROUND BALTIMORE. BWI STILL REPORTING 1SM VISBY AND 100 FT CEILING AT 10AM IN THE MIDDLE OF JULY WITH DRIZZLE EARLIER...ODD PATTERN. WILL MAKE SOME ADJUSTMENTS TO CLOUD COVER...WIND DIR...AND MAX TEMP FORECASTS MAINLY DUE TO THIS EFFECT. PLENTY OF INSTAB AROUND AGAIN TODAY. SO SCT TSRA CAN POP UP ANYWHERE A LITTLE SUN KICKS IN TO WARM UP THE SURFACE LAYER. PROB COULD BE WITH FLOODING UNDER ANY STATIONARY STORMS AS FORECAST STORM MOTION IS LESS THAN 5 KT. THIS COMBINED WITH PRECIP WATER OF NEARLY TWO INCHES. A VERY HUMID DAY INDEED. && .SHORT TERM...TODAY AND TONIGHT... WEAK FRONTAL BOUNDARY TO THE EAST OF TROPICAL DEPRESSION DENNIS...WHICH IS LOCATED NEAR EVANSVILLE INDIANA EARLY THIS MORNING...WILL BE A FOCUS FOR CONVECTION LATER TODAY...IN CONJUNCTION WITH VERY STRONG DIURNAL INSTABILITY. POPS FROM THE GFS AND NAM MOS ARE RESPONDING WITH HIGHER VALUES IN THE 55-65 RANGE FOR MUCH OF OUR CWFA. THESE VALUES SEEM PRETTY REASONABLE AND WILL MENTION 60 POPS TO THE WEST...CLOSER TO THE BOUNDARY...AND 40-50 POPS IN THE EAST. WILL INDICATE THE BEST CHANCE THIS AFTERNOON AND EVENING AND ALSO MENTION AREAL COVERAGE OF CONVECTION...SINCE WE HAVE A HIGH CONFIDENCE IN SOME AMOUNT OF CONVECTION FIRING. DUE TO A HIGH AMOUNT OF CLOUD COVER TODAY...TEMPS ARE EXPECTED TO BE MORE MODERATE...MAINLY IN THE MID TO UPPER 80S. HOWEVER DEWPOINTS CONTINUE TO CREEP SLOWLY UPWARD...AND WE EXPECT MID 70S DEWPOINTS IN MANY AREAS BY EARLY AFTN. THUS...HEAT INDICES MAY STILL REACH THE MID 90S ESPECIALLY IN URBAN AREAS. FOR TONIGHT WILL CONTINUE WITH MIDDLE ROAD 40 POPS...ALTHOUGH AFTN CONVECTION WILL LIKELY OOZE INTO THE EVNG WITH PLENTIFUL INSTABILITY. WILL ALLOW DAY SHIFT TO INCREASE THE POPS FOR TNGT IF NEEDED. STILL A THREAT FOR TORRENTIAL RAINFALL TODAY AND TNGT AND LOCALIZED FLOODING DUE TO HIGH PWATS AND SLOW STORM MOVEMENT. WILL CONTINUE TO HIGHLIGHT THIS IN THE HWO. && .AVIATION... SOME AREAS OF LOW STRATOCU FORMING THIS MORNING...AS WELL AS LOCALLY DENSE FOG AND LOW STRATUS. THIS IS MAINLY OCCURRING AT BWI AND CHO AND EXPECT THIS TO CONTINUE THROUGH 12Z. HAVE MENTIONED VCTS AND -SHRA LATER THIS AFTN AT MOST OF THE TERMINAL SITES. && .MARINE... MAINLY LIGHT FLOW TO CONTINUE TODAY...ALTHOUGH THE WEAK BOUNDARY MAY ALLOW WINDS TO PICK UP TO ABOUT 10 KT LATER TODAY...WELL BELOW SMALL CRAFT CONDS. && .LONG TERM...THURSDAY THROUGH TUESDAY... 18Z GFS AND 00Z NAM IN FAIRLY GOOD AGREEMENT THROUGH 84 HOURS. THE MID ATLANTIC REGION WILL REMAIN UNDER THE INFLUENCE OF A WARM AND HUMID AIRMASS THURSDAY AND FRIDAY...AS THE BERMUDA HIGH BUILDS SLOWLY WESTWARD ACROSS THE EASTERN SEABOARD AND THE REMNANTS OF TROPICAL SYSTEM DENNIS MOVE SLOWLY WESTWARD FROM THE WESTERN OH VALLEY INTO THE MID MS VALLEY. A DEEP LAYER OF SOUTH TO SOUTHWEST WINDS FROM THE SFC TO H5 THURSDAY WILL ADVECT DEEP LAYER MOISTURE NORTHWARD...AND SKIES WILL BE MOSTLY CLOUDY ACROSS THE REGION. INCREASED CLOUD COVER WILL RESULT IN LOWER HIGH TEMPERATURES THURSDAY...CLOSER TO NORMAL...GENERALLY IN THE MID 80S. H5 HEIGHTS RISE INTO THE LOWER 590S FRIDAY WITH H85 TEMPERATURES INCREASING 1 TO 2 C...AND EXPECT HIGHS TO RETURN TO ABOVE NORMAL AGAIN. DESPITE LACK OF SFC AND UPPER LEVEL SUPPORT FOR CONVECTION...PWATS NEAR 2.0 INCHES AND BOUNDARY LAYER HEATING SHOULD SUPPORT SCATTERED CONVECTION BOTH DAYS. MEAN WIND SPEEDS BETWEEN THE SFC AND H5 ARE FORECAST TO BE LESS THAN 10 KT BY NAM MODEL SOUNDINGS...AND SLOW MOVING THUNDERSTORMS COULD PRODUCE VERY HEAVY RAIN AND THE THREAT OF FLASH FLOODING. GFS AND GFS ENSEMBLES CONTINUE TO SHOW BERMUDA HIGH EXPANDING TO THE WEST ACROSS THE SOUTHEAST U.S. SATURDAY THROUGH TUESDAY. H85 TEMPERATURES AREA PROGGED TO BE NEAR 20 C BY MONDAY WITH H5 HEIGHTS IN THE LOWER 590S...AND EXPECT HIGHS TO REMAIN ABOVE NORMAL SATURDAY THROUGH TUESDAY WITH HIGHS ABOVE 90 IN THE LOWER ELEVATIONS. THE STRONGEST CAPPING INVERSIONS WILL BE ACROSS GA AND AL UNDER THE CENTER OF THE UPPER HIGH. ABUNDANT MOISTURE AND STRONG SFC HEATING SHOULD LEAD TO DEVELOPMENT OF SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && UPDATE...STRONG JB/SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EDT WED JUL 13 2005 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-141500- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1100 AM EDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST FOR THIS AFTERNOON INTO THE EVENING. TORRENTIAL RAINFALL COULD OCCUR WITH THESE STORMS...WHICH COULD CAUSE LOCALIZED FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE CHANCES FOR STORMS EACH DAY IN THIS PERIOD. TORRENTIAL RAINFALL COULD OCCUR...WHICH MAY POSE A THREAT FOR LOCALIZED FLOODING ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. STRONG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1241 PM EDT WED JUL 13 2005 VAZ026-029-131715- PAGE VA-ROCKINGHAM VA- 1241 PM EDT WED JUL 13 2005 AT 12:40 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM EXTENDING EAST FROM HARRISONBURG...AND MOVING SLOWLY EAST AT 5 MPH. THE COMMUNITIES OF SHENANDOAH... AND THE EASTERN HARRISONBURG SUBURBS WILL BE AFFECTED BY THIS STORM THROUGH 1:15 PM EDT. THIS IS A STRONG STORM... EXPECT TORRENTIAL RAIN AND SMALL HAIL WITH THIS STORM. STRONG
The Sterling radar (KLWX), 104 km away, was scanning. The volume nearest the first event began at 17:50 UTC.
3 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees and powerlines downed.
Fall Hill Avenue was closed due to high water. Additional flooding was reported on roads leading to a hospital, which caused several cars to stall near the entrance to the hospital.
A mudslide was reported along US Highway 15 and Butler Road.
18 inches of water was running over roadways along State Road 250 between West Augusta and White Shore. The Route 250 Bridge near the intersection with Route 736 was flooded and impassable. An evening storm total rainfall measurement of 6.50 inches was reported by the local emergency management.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463726, 5463727, 5463728, 5463729, 5463784.